Isotretinoin Use and Subsequent Depression and Suicide
ABSTRACT The growing number of reported cases of depression and suicide associated with isotretinoin (a retinoid receptor agonist) use in patients with acne has prompted concern among dermatologists, patients, and their relatives and has triggered new warnings from regulators including depression-related, patient-informed consent forms. In establishing a cause-effect relationship, it is useful to judiciously consider whether there is an association, what is the nature of that association, if there is a plausible biological mechanism of action, the validity and reliability of measures used and the strength of study designs. Hoffmann-La Roche estimates that by April 2001 approximately 12 million patients worldwide have used isotretinoin, with 5 million patients in the US.A MEDLINE search between January 1966 and May 14 2003 of the published medical literature found 24 documented cases of isotretinoin-associated depression, with 3 suicides. One additional patient committed suicide during the fourth month of isotretinoin treatment and 3 further patients attempted suicide by taking an overdose of isotretinoin. The US FDA's Adverse Event Reporting System (AERS) contains almost 23,000 reports for isotretinoin from its approval in 1982 to December 2002. As of November 30, 2002, AERS contained 3,104 reports (US and foreign) with at least one reported psychiatric event. The FDA is aware of 173 reports of suicide (both US and foreign) in association with isotretinoin. Reports of positive dechallenge and rechallenge present a strong signal pointing to an association between isotretinoin and depression. A Hoffmann-La Roche sponsored epidemiological study failed to find any evidence of an association between isotretinoin and depression or suicide. However, the design of the study was flawed and the evidence was deemed inconclusive. Further studies using strong study designs, reliable and valid measures, and adequate sample sizes may bring us closer to the answer. The evidence suggesting a relationship between isotretinoin and depression needs to be weighed against the increasing prevalence of depression among adolescents and young adults and the psychological impact of acne. The literature contains credible evidence that isotretinoin treatment may reduce the psychosocial impact of acne in some patients. At the present time, there is no known pharmacological mechanism that would account for psychiatric symptomatology as a result of isotretinoin treatment; however, retinoid receptors are widely distributed in the brain and more research is needed to ascertain whether they have a role in depression. In the meantime, for the practitioner, the obvious benefit of isotretinoin in treating acne should encourage continued use. However, patients and their relatives must be informed and depressive symptoms should be actively assessed at each visit and, if necessary, referral to a psychiatrist, antidepressant therapy or discontinuation of isotretinoin should be considered.
- SourceAvailable from: Anthony Mawson
[Show abstract] [Hide abstract]
- "Reports have also suggested an association between the use of 13-cis-RA (or isotretinoin), a medication for acne, and the onset of depression, as well as psychosis and suicide in a subgroup of vulnerable individuals [33,34]. This evidence includes case reports, studies showing a temporal association between depression onset and exposure to the drug, challenge and re-challenge cases, evidence of a drug class effect, dose response, and the existence of biologically plausible mechanisms for the association [35–37]. "
ABSTRACT: Mefloquine use has been linked to severe gastrointestinal and neuropsychiatric adverse effects, including cognitive disturbances, anxiety, depression, psychosis, and violence. The adverse effects of the drug are thought to result from the secondary consequences of hepatocellular injury; in fact, mefloquine is known to cause a transient, anicteric chemical hepatitis. However, the mechanism of mefloquine-associated liver damage and the associated neuropsychiatric and behavioral effects of the drug are not well understood. Mefloquine and other 8-amino-quinolines are the only antimalarial drugs that target the liver-stage malaria parasites, which selectively absorb vitamin A from the host. Vitamin A is also stored mainly in the liver, in potentially poisonous concentrations. These observations suggest that both the therapeutic effectiveness of mefloquine and its adverse effects are related to the ability of the 8-aminoquinolines to alter the metabolism of retinoids (vitamin A and its congeners). Several lines of evidence support the hypothesis that mefloquine neurotoxicity and other adverse effects reflect an endogenous form of hypervitaminosis A due to a process involving: mefloquine-induced dehydrogenase inhibition; the accumulation of retinoids in the liver; retinoid-induced hepatocellular damage; the spillage of stored retinoids into the circulation; and the transport of these compounds to the gut and brain in toxic concentrations. The retinoid hypothesis could be tested clinically by comparing cases of mefloquine toxicity and untreated controls in terms of retinoid profiles (retinol, retinyl esters, percent retinyl esters, and retinoic acid). Subject to such tests, retinoid profiling could provide an indicator for assessing mefloquine-associated adverse effects.Medical science monitor: international medical journal of experimental and clinical research 07/2013; 19(1):579-83. DOI:10.12659/MSM.889033 · 1.22 Impact Factor
[Show abstract] [Hide abstract]
- "However, isotretinoin therapy is associated with significant adverse effects including hypertriglyceridemia, xerostomia, intracranial hypertension, and severe teratogenicity (Brelsford and Beute, 2008). The association with depression and suicidal ideation remains controversial, with a recent study suggesting that the association could be with acne rather than isotretinoin (Hull and D'Arcy, 2003; Sundstrom et al., 2010). "
ABSTRACT: Limited evidence suggests that isotretinoin may be associated with inflammatory bowel disease (IBD). To explore this association, we conducted a retrospective population-based cohort study in British Columbia, Canada, among participants who were newly treated with isotretinoin or topical acne medications. The entire population of untreated provincial residents aged 12-29 years served as the reference group. During the 12-year study period, we identified 46,922 participants treated with isotretinoin, 184,824 treated with a topical acne medication, and 1,526,946 untreated individuals. Compared with untreated individuals, we observed no significant association between isotretinoin use and IBD (rate ratio (RR) 1.14; 95% confidence interval (CI) 0.92-1.41). As expected, we found no association with topical acne medications (RR 1.11; 95% CI 0.99-1.24). In prespecified secondary analyses, isotretinoin was associated with IBD among individuals aged 12-19 years (RR 1.39; 95% CI 1.03-1.87) and topical acne medications were associated with ulcerative colitis (RR 1.19; 95% CI 1.00-1.42). Our primary analyses found no association between isotretinoin and IBD. In prespecified secondary analyses, some evidence was found of associations with isotretinoin as well as topical acne medications, suggesting a possible association between IBD and acne itself. Additional research is needed to explore this possibility.Journal of Investigative Dermatology advance online publication, 25 October 2012; doi:10.1038/jid.2012.387.Journal of Investigative Dermatology 10/2012; 133(4). DOI:10.1038/jid.2012.387 · 6.37 Impact Factor
The World Journal of Biological Psychiatry 03/2010; 11(2):158-9. DOI:10.3109/15622970903449853 · 4.23 Impact Factor
- "In conclusion, cases reported add to a few previous similar reports of isotretinoin-induced psychiatric manifestations in individuals with a positive To the Editors, Isotretinoin, a synthetic retinoid that is used against severe, recalcitrant nodulocystic acne, has been associated in several case-series and some retrospective and uncontrolled studies with various psychiatric side-effects (depression, violent behaviour, suicidality and psychotic symptoms) (Ng et al. 2001; Hull and d'Arcy 2003; Kontaxakis et al. 2009). Depressive symptoms are most often reported at 1 month after isotretinoin initiation at an estimated incidence of 1–11% (Bremner and McCaffery 2008). "